There are no doctors here, but it does sound as if the disease is progressing. All the things you mention can certainly be related to the Hepatitis C.
I would go with your feelings and see the specialist sooner rather than later. Whether or not it's time to talk about a transplant is a complex issue, and one that the specialists can help you answer.
I know there's not much new info here I've provided.. I'm really just confirming your feeling about how to proceed. If it were me, I would get an appointment as soon as possible.
While they aren't here just yet, some promising new treatments are on the table for next year according to many sources. Not sure if you've been following the latest treatment news, but two new drugs, Telaprivir and Boceprivir (spelling?) are in late trials. They significantly increase cure rates in many patients.
Best of luck
I have a sibling that has HE, and is going through similar symptoms. He presently takes Lactulose, but has been hospitalized in the past to help with the high ammonia levels.
A low protein diet sometimes helps with ammonia levels, but not always.
The only thing that has recently helped my brother with symptoms is the "Alzheimer's patch." I won't mention the name of the medication or the pharmaceutical company, and no--I'm not a rep for the company. It is being used off-label by my brother's doctor and his quality of life has improved dramatically. His HE symptoms were very severe--the family was willing to try anything, and this was tried as a last resort. It's worth a mention to your specialist when you see him again.
Take good care of yourself. Wishing you the very best.
Hi. I'm sorry to hear that you are suffering from the symptoms of advanced cirrhosis.
From your note it appears you have developed at least two symptoms of decompensated cirrhosis. Advanced stage 4 liver disease.
It sounds like you are talking Lactulose and maybe Rifaximin for your hepatic encephalopathy (HE). These are the standard meds for HE. You need to tritate (adjust) the amount of Lactulose you take with the amount of HE you are experiencing. It should manage your symptoms when you are taking the correct dosage.
Your bloated and tight stomach/abdomen is called ascites. The swelling of your legs and feet are signs of fluid retention. These are common symptoms of decompensated cirrhosis. These symptoms can be managed with diurectics. Typically Sprinolactone 100mg and Furosemide/Lasix 40 mg. Ask the doc at UAB.
You may also need other meds to prevent or lessen some potentially life threatening symptoms of liver failure. Such as a beta blocker to prevent varices from bleeding. Talk to your doctor at UAB about this.
You need to see a hepatologist at UAB. Preferably one who works on the transplant team at Univ of Alabama Hospital.
Ask your doctor what your MELD score is as it will give you an idea of when you will be able to get a transplant.
I am also having the same symptoms of liver failure that you are experiencing. It is a challenge every day. You need a transplant team to help you with this as they are the experts and deal with people like us on a daily basis. Educate yourself of cirrhosis and decompensated cirrhosis. There is a lot of good info on the web. Remember liver failure is a very serious matter and will only get worse. You need to get on a transplant list ASAP if you meet the criteria. Make your connections at UAB now so you will have a history at the transplant service. It will make it easier later on when you will disabled due to the disease.
Best of luck. Let me know what happens. I will help you in any way I can. We are in the same boat.
Oopps...I forget one thing you can do now to lessen your swollen abdomen and legs....
You should be on a "low sodium diet". Usually patients with ascites are told to stay under 2000 mg. sodium per day, and some patients are allowed even less than that.
Sodium is everywhere. It can be a challenge at first (staying under 2000 mg.)-- but it's worth the effort. It really makes a big difference in controlling ascites and edema. Basically this will mean no processed foods. Look at the sodium listing on the package. You will see that many processed foods such as soup will contain about 30% of the total sodium per serving you should have in an entire day! So eat lots of fresh fruits and vegetables. Start reading labels. Don't ever put salt on your food.
It will take about a week or two to reduce your swelling depending on your liver's condition and your individual body. So be patient.
...When the low sodium diet alone doesn't control ascites-- the doctor may also prescribe diuretics to help you shed some of the extra fluid.
Right now-- the most important thing that you can do to help control your ascites and edema is:
1. Stay on a low sodium diet. (Read all food and drink labels, and stay under 2000 mg. sodium per day.)
2. If your doctor has prescribed diuretics, take them as prescribed.
3. Weigh yourself everyday, and write it down. If you notice a weight gain of 5 pounds or more in a week (this means your are retaining fluid) --- CALL your doctor and let them know. (Because they may want to increase your diuretics.)
(Diuretics can have an effect on electrolytes and kidney function. So your doctor will also want to run frequent blood tests while you're taking diuretics. (Keeping a good eye on your electrolytes and kidney function, to keep you safe.)
You have been given some good info above. I am also experiencing similar symptoms and am listed for transplant. While I hope to avoid TP for as long as possible, and perhaps long enough for research to come up with other options, it is somewhat reassuring to know that I am on the list if the need arises. I urge you to contact the liver specialist and discuss getting on the transplant list.
When you get the lactulose to a therapeutic level, and continue with rifaximin, the ammonia should decrease and the brain fog should improve. Same with the diuretics and ascites/edema. I understand well your fear of the future, because I live with the same feelings, but there is also hope on the horizon with all of the research going on in the field of HCV and liver disease.
Good luck to you.
I went through the same thing this past spring. I was in and out of the hospital with bouts of Hepatic Encephalopathy and Hyponatremia (low sodium levels). I also battled the edema especially in the legs. Hector is spot on- I took all the drugs he mentioned: Laxtulose and Rifaximin for the HE and Aldactone and Lasix for the edema. I also had a very low albumin level and when I started getting regular albumin infusions the swelling went down. Albumin plays a vital role in fluid transfer at the cellular level and if the liver is not able to produce sufficient amounts, swelling occurs. I think most hepatologists and gastroenterologists use Albumin infusions as a last resort. It definitely helped reduce the swelling and certainly helped me. Once I got my albumin above 2.7 or so the swelling would go away. Probably won't help with the acities as much, but I have no personal experience with that as I was spared that particular nightmare. And I would also say the albumin did nothing to prolong my liver's lifespan- I had a transplant in mid-July. As Hector said, definitely follow a low sodium diet, try and get as much protein as you can from non-meat sources. I encourage you to see a Hepatologit ASAP. With the symptoms you mentioned, you very likely have esophogeal varicies- swollen blood vessels around the abdomen and esphogaus. Essentially the same issue that causes your acities, a Portal Vein that is partially blocked by scar tissue from your cirrhotic liver, causes the varicies. I did have a bleeding episode and these can be very dangerous. Time to get yourself on a TP list. Let me know if you have any questions about that process. Good luck, try and stay positive and keep fighting.